911 operator tells woman how to give naloxone shot to her son during an overdose
|CTVnews 12 Jan 2021 at 22:05|
WINNIPEG -- A Winnipeg woman said a 911 operator talked her through administering naloxone to her son who overdosed in his bedroom.
Heather Witherden said she went to check on her 25-year-old son on Sunday evening and found him unresponsive.
"When I actually touched him, he felt cool and I got scared," she said, adding he woke up shortly after.
"I literally just came back like 10 minutes later, and that s when I found him again completely kind of like slumped over."
On his desk, along with other drug paraphernalia, was a kit containing naloxone the drug that temporarily counters the effects of opioids.
Together with her husband, they called 911 and the operator talked them through administering the shot to their son while they waited for paramedics to arrive.
"It was probably within a minute or so we injected him and, you know, he took a huge intake of air," she said. "In the meanwhile, my husband gave him CPR, and then the paramedics kind of took over from there."
Witherden said her son has been living with addictions and mental health issues, though she didn t know he was using opioids.
Situations like Witherden s are common, said Arlene Last-Kolb, who works with Overdose Awareness Manitoba and Moms Stop the Harm.
"This is not going to go away," said Last-Kolb. "We are losing a generation of young people, people between the age of 20 and 40 and some of these are parents."